‹All articlesPatient Stories

Stephen's story: 6 days back on Lexapro

Stephen took escitalopram for 15 years without trouble. He restarted it for 6 days, and everything changed.

SIDEfxHUB is a patient charity. We are not health professionals, and this does not replace medical advice. Don't start, stop or change any medicine because of what you read here. Talk to your doctor first.

If you are in crisis:116 123 Samaritans (UK)988 Lifeline (US)Find a helpline

By Morten SkovPublished

Fifteen years, then six days

Stephen took escitalopram (Lexapro) for about 15 years with nothing going wrong. He tapered off it successfully, and says he felt better than ever for seven months.

During a period of temporary anxiety he restarted it at a low dose, for 6 days. Within days of stopping again, the symptoms came on suddenly.

What Stephen describes

  • Severe sexual dysfunction.
  • Emotional blunting and anhedonia (the inability to feel pleasure).
  • Cognitive impairment, insomnia and derealisation.
  • Problems with the autonomic nervous system, and a deep loss of identity.
  • Symptoms that have now continued for nearly three years.

Stephen lives with Post-SSRI Sexual Dysfunction (PSSD). Moral Medicine notes that this came after many years of uneventful use, and a brief return to the same medicine.

He also talks about what he was, and was not, told before he started.

Thank you to Stephen for telling this story. This interview was recorded by Moral Medicine, who have filmed more than ninety of these conversations.

If this is your story and you would rather it was not here, write to contact@sidefxhub.com. We will take the page down within 48 hours, and you do not have to tell us why.

This information does not replace medical advice. Talk to your doctor before you make any decision about your treatment.

SIDEfxHUB Registry

630+ people have joined the registry.
Join them, then report your side effects.

Free. Sign up takes 2 minutes.

Live 630+ people counted so far Each dot is one person 62countries 3conditions